Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Des Moines, IA

July 6, 2003Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2003, 7:20 AM CDT for Dallas County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:20 AM CDT (12:20 UTC)
Expired
Jul 6, 2003, 8:00 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS53 KDMX 061220
SVRDMX
IAC049-061300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 800 AM CDT

* AT 715 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF DAWSON TO 13 MILES
  NORTHWEST OF REDFIELD...OR FROM 40 MILES NORTHWEST OF DES MOINES TO
  42 MILES WEST OF DES MOINES...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR PERRY AROUND 725 AM...
  NEAR REDFIELD AROUND 730 AM...
  NEAR DALLAS CENTER AROUND 740 AM...
  NEAR DE SOTO AROUND 745 AM AND
  NEAR WAUKEE AROUND 750 AM.

VERY STRONG WINDS UP TO 65 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9429 4151 9424 4152 9382 4185 9385

JUNGBLUTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 3:59 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
359 AM CDT SUN JUL 6 2003

MAIN FORECAST FOCUS WILL BE SVR/FF POTENTIAL AND COVERAGE TODAY INTO
TUESDAY.

ANOTHER ACTIVE NIGHT WITH YET ANOTHER MCS WHICH PRODUCED WIND DAMAGE
ACRS WEST CENTRAL COUNTIES. ISOLD SVR POSBL FOR NEXT COUPLE HOURS SW
PTNS...BUT LEADING EDGE IN CENTRAL IOWA IS DIMINISHING RAPIDLY IN
INTENSITY AS IT MOVES INTO A MUCH LESS UNSTABLE AIRMASS. WL CONTINUE
POPS THUR MID MORNING WITH SCATTERED WEST AND CATEGORICAL EAST. ONLY
SMALL CHANGES TO GOING FCST...AS ACTIVE PATTERN CONTINUES WITH POPS
IN EVERY PERIOD THRU TUES NT. POTENTIAL MCS TONIGHT OVER THE
NORTH...WITH MORE SVR PSBL MONDAY AFT/NT...AND ANOTHER CHC TUES.
ACCUMULATIONS OF RAIN WILL INCREASE RIVER AND FLASH FLOODING
POTENTIAL. WITH VARIOUS BOUNDARIES AND ASSOCIATED UNCERTAINTY IN
FOCUS FOR CONVECTION...TENDED TO BROAD BRUSH PRECIP AREAS AND POPS
ON MONDAY AND TUESDAY.

IN THE EXTENDED PERIOD (WED-SAT): THE ONLY CHANGE IS TO ADD POPS
DURING THE DAY WEDNESDAY AS LATEST GFS BRINGS ANOTHER SW THROUGH
REGION. DRY FORECAST CONTINUES WEDNESDAY NIGHT WITH A GRADUAL
WARMING TREND.

.DSM...NONE

KINNEY
Hazardous weather outlook, Jul 5, 10:45 PM CDT, 8 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT
AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA
OVERNIGHT.  IN ADDITION...THERE IS THE POSSIBILITY OF STRONG
THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA LATER TONIGHT.  THESE TWO AREAS WILL LIKELY MOVE INTO IOWA
DURING THE PREDAWN HOURS.  THE THREAT OF THUNDERSTORMS WILL INCREASE
OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM
OR SO...THEN SPREAD EAST INTO THE MORNING HOURS.  THE MAIN THREAT
FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL.  ISOLATED
LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY
RAINFALL WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 6, 1:44 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0144 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    4 NNW DUNLAP              IA   65 MPH TSTORM WIND
07/06/03   CRAWFORD                       REPORTED BY TRAINED
                                          SPOTTER.

BF
Local storm report, Jul 6, 2:17 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0217 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    ATLANTIC                  IA   WIND DAMAGE
07/06/03   CASS                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

BF
Local storm report, Jul 6, 2:49 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0249 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    AUDUBON                   IA   60 MPH TSTORM WIND
07/06/03   AUDUBON                        TREE LIMBS DOWN. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

BF
Local storm report, Jul 6, 4:51 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0451 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 AM    WIOTA                     IA   1.00 IN HAIL
07/06/03   CASS                           PEA UP TO QUARTER SIZE
                                          HAIL REPORTED IN WIOTA BY
                                          LAW ENFORCEMENT.

XXX

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningDMXDecatur63 min
Jul 5, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne36 min
Jul 5, 9:04 PM CDTSevere Thunderstorm WarningDMXRinggold41 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningDMXCrawford66 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jul 6, 1:25 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie50 min
Jul 6, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 6, 4:11 AM CDTSevere Thunderstorm WarningDMXCass34 min
Jul 6, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.